Skip to content

Announcements

Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

*No Dr Outside Contact Please*
Includes Expert Content
Dr. G re Seroquel
avatar
ddnos posted:
Hello Dr. G

As of a few weeks or so, I've been taking a small dose of Seroquel for sleep (25mg). That was too much for me and so cut that in half. Now I've been back to 25mg but it doesn't seem to help as much. I mean, the most I've ever slept on seroquel is 5 hrs consecutive, and then most times go back to sleep an hour or so later.

Anyway, I was under the impression that I wouldn't build up a tolerance for Seroqeul (for sleep) as one would for benzo's, but it appears that I already am needing more to sleep. Is that normal? I've read that sometimes one could take 25-50 mg for sleep; but does that mean they typically wouldn't have to go beyond 50mg if taken nightly? Are you supposed to take it nightly?

Thank you

Debbie
Forgiveness is letting go of the hope that the past could have been any different --Unknown
Reply
 
avatar
ddnos responded:
bump
Forgiveness is letting go of the hope that the past could have been any different --Unknown
 
avatar
Joseph F Goldberg, MD responded:
Dear Debbie,

Seroquel dosed at 300 mg/day is an antidepressant, and dosed 400-800 mg/day is an antipsychotic and antimanic. It has never been studied at doses below 150 mg/day (as an add-on to antidepressants in unipolar depression). There is also researcgh studying it in the 150 mg range for generalized anxiety disorder but the FDA opted not to approve it for that purpose. It happens also to have antihistamine effects, like Benadryl or Vistaril, and for that reason can cause drowsiness and, presumably, that is why some doctors prescribe it "for sleep" -- capitalizing on its side effect rather than its intended effects. If someone were taking it for mania, hypomania, psychosis or depression, the above doses would be the target. As purely a sleep aid, it's expensive Benadryl that incurs side effects Benadryl doesn't (eg, weight gain, rising blood sugar or cholesterol) so I myself typically reserve its use for its intended purposes, unless insomnia hapopens to accompany depression, or anxiety, or there is sleeplessness from mania/hypomania. Seroquel does not cause physical dependence, tolerance, or withdrawal (like benzo's) and is not a controlled substance. So, I'm not sure I'm answering your question, but, I would not think of or prescribe Seroquel for freestanding insomnia in the absence of mood or anxiety target symptoms, and would probably favor more traditional sleep aids like Ambien, Lunesta, Sonata, Silenor, assuming also that the insomnia wasn't the symptom of some other condition altogether (eg, medication-induced, restless legs syndrome, sleep apnea, alcohol, withdrawal, circadian rhythm disturbance, jet lag, etc.).

Dr. G.
 
avatar
ddnos replied to Joseph F Goldberg, MD's response:
Thank you Dr. G

So the insomnia that I experience and have for the past 20 years, is a side effect of Nardil. Not that I haven't been able to sleep well the entire 20 years, but it has been an issue for that length of time. When I am employed, I tend to sleep better without any medication because obviously, I'm more physically and mentally active when working. I would still go to bed late and generally get 4-6 hrs of sleep (occassionally more like 7) I end to fall asleep right away but wake up pretty consistently 4 hrs later (this is more the case when not working) When I was employed, I would never have to worry if I couldn't sleep ALL night or only an hour or two because I never felt tired the next day, but usually fall asleep by that evening.

I have taken Temazepam for sleep (30mg) off and on for the past 19 years. Sometimes I only took it 2-4 pills over a month nights, and other times maybe 8-10 in a month. I rarely ever took it nightly. In the past 3.5 years, Lorazepam was added and I will either take 1-2mg of that instead of Temazepam, or occassionally, if I felt like I really needed the extra boost to sleep, I'd take 1 Temaz (30mg) and 1 Loraz (1mg) and that would help me sleep.

My doctor suggested Seroquel when she did because at that time, I was going through some extra stress and anxiety and Loraz and Temaz wasn't even working, so I was getting very little sleep.

I will have to maybe print out your reply and see what she thinks; but I've never done that and not sure how she would react - you know, asking another doctor instead of trusting her? Hmmm, lol But I agree that Seroquel is very expensive and if I can take something for sleep less expensive and that is the intended purpose, that may be best.

Thank you for your input!

Debbie
Forgiveness is letting go of the hope that the past could have been any different --Unknown
 
avatar
Joseph F Goldberg, MD replied to ddnos's response:
Debbie, If she is thinking an antihistamine is the way to go, Benadryl or Vistaril would pretty much do what 25 mg of seroquel would do. Dr . G.
 
avatar
ddnos replied to Joseph F Goldberg, MD's response:
Ok, thank you very much! )
Forgiveness is letting go of the hope that the past could have been any different --Unknown


Featuring Experts

Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

Helpful Tips

Medications for BPD
Please get a second opinion if you have chronic problems with your BPD medication. I changed doctors and got a proper diagnosis from ... More
Was this Helpful?
2 of 2 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.